Utah, 2005

Debris Flow in Utah, May 12, 2005

May 12, 2005 · NWS SLC · 1 event in 1 county or zone

A landslide caused by freezing and melting ground water sent a multitude of large boulders down the side of Y Mountain in Provo. A massive 8ft boulder caused severe damage to a small homenear 1550 East in Provo.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A landslide caused by freezing and melting ground water sent a multitude of large boulders down the side of Y Mountain in Provo. A massive 8ft boulder caused severe damage to a small homenear 1550 East in Provo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 12, 1:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, May 12, 1:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 PM MDT THU MAY 12 2005

.SYNOPSIS...THE COLD UPPER LOW OVER SOUTHWEST WYOMING WILL CONTINUE
TO MOVE NORTHEAST INTO THE NORTHERN PLAINS STATES TONIGHT. A RIDGE OF
HIGH PRESSURE WILL SETTLE OVER THE AREA LATER TONIGHT INTO FRIDAY.

&&

.DISCUSSION...UPPER LOW CONTINUES TO SPIN OVER THE NORTHEAST UTAH-
SOUTHWEST WYOMING BORDER AND CONTINUES TO MOVE SLOWLY NORTHEASTWARD.
LAST VORTICITY LOBE AND SUBSEQUENT BAND OF PRECIPITATION NOW
MOVING ACROSS NORTHWEST UTAH AND EXPECTED TO SLIP SLOWLY EASTWARD
THROUGH EARLY EVENING. AIRMASS WILL REMAIN UNSEASONABLY COOL...MOIST
AND SOMEWHAT UNSTABLE OVER NORTHERN AND CENTRAL UTAH UNTIL LATER
TONIGHT WHEN HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST. WITH THE
COOL TEMPERATURES OVER HIGHER TERRAIN...EXPECT ADDITIONAL
ACCUMULATIONS OF 1-4 INCHES OF SNOW IN THE MOUNTAINS THROUGH THE
EARLY EVENING AND SEE NO REASON TO ALTER THE SNOW ADVISORY FOR THE
WASATCH RANGE AND WESTERN UINTAS GOING THROUGH 800 PM THIS EVENING.
SOUTHERN UTAH REMAINS FAR ENOUGH REMOVED FROM LAST GASP OF SYSTEM TO
SEE ANYTHING MORE THAN CLOUDS AND POSSIBLY AN ISOLATED SHOWER OR TWO
MAINLY OVER THE MOUNTAINS.

RIDGE BUILDING INTO NEVADA WILL SHIFT OVER UTAH TOMORROW. MODELS A
LITTLE STRONGER WITH SYSTEM ON SATURDAY. EVEN THOUGH THIS SYSTEM
WILL MAINLY BE SLASHING THROUGH THE LONG WAVE RIDGE...IT LOOKS
COHESIVE ENOUGH TO BRING SHOWERS TO MAINLY NORTHERN UTAH. HAVE UPPED
POPS FOR SATURDAY TO 20 PERCENT IN THE VALLEYS AND 30 PERCENT IN
THE MOUNTAINS. THIS WEAK SYSTEM WILL KEEP TEMPERATURES A FEW DEGREES
COOLER THAN PREVIOUS RUNS. SNOW LEVELS WILL STILL BE UP AROUND 9000
FEET BUT LITTLE ACCUMULATION IS EXPECTED. SUNDAY LOOKS TO BE THE
BEST DAY FOR OUTSIDE ACTIVITIES WITH TEMPERATURES A LITTLE ABOVE
NORMAL ACROSS THE BOARD.

NEXT LOW CENTER IN THE GULF OF ALASKA AT THIS TIME WILL DRIFT
SOUTHEAST AND INJECT SHORT WAVES INTO THE INTERMOUNTAIN REGION
EARLY NEXT WEEK. THIS STRONG SYSTEM IS PROGGED TO MOVE INLAND ON
WEDNESDAY AND INTO UTAH BY THURSDAY. NEW GFS SUGGESTS MONSTROUS JET
STREAM AROUND THIS LOW WILL PUSH INTO THE REGION BY MID WEEK. IF
THIS COMES TO PASS COULD SEE SIGNIFICANTLY STRONGER SYSTEM FOR UTAH.
TOO EARLY TO JUMP ON THIS FEATURE AND WILL LEAVE CHANCE CATEGORIES
FOR MONDAY THROUGH THURSDAY SPREADING FROM THE NORTH TO SOUTH
THROUGH THE WEEK.

&&

.HYDRO...PRECIPITATION NOW OVER THE NORTH WILL CONTINUE THROUGH
EARLY EVENING. COOL TEMPS THROUGH TOMORROW WILL INHIBIT SNOW MELT
RUNOFF. SNOWMELT RUNOFF WILL INCREASE THIS WEEKEND AS TEMPERATURES
CONTINUE TO BECOME SLIGHTLY ABOVE NORMAL. RIVERS EXPECTED TO STAY
PRETTY MUCH BELOW LEVELS THAT WILL CAUSE ANY SIGNIFICANT PROBLEMS.

THE BEAR RIVER BELOW CUTLER RESERVOIR REMAINS AT 6000 CFS AND WILL
REMAIN AT THE DISCRETION OF DAM CUSTODIANS AS TO IF AND WHEN THEY
DECIDE TO RAISE OR LOWER THE FLOW. FLOOD STAGE FOR THIS AREA IS
6500 CFS AND ALTHOUGH THE RIVER IS RUNNING VERY HIGH...SAFE CHANNEL
CAPACITY IS EXPECTED TO REMAIN THROUGH THE NIGHT.

&&

.AVIATION...BRIEF PERIODS OF MVRF CONDITIONS ARE EXPECTED BETWEEN
00Z AND 03Z IN BANDS OF MODERATE RAIN MOVING SOUTHEASTWARD FROM THE
GSL. VFR CONDITIONS RETURN AFTER ABOUT 03Z AS SHOWERS GRADUALLY
DECREASE IN COVERAGE AND INTENSITY AS WARMING ALOFT TAKES PLACE AND
AIRMASS GRADUALLY STABILIZES. BRIEF OUTFLOW FROM RAIN BANDS TO OUR
NORTHWEST WILL OCCUR THIS EVENING BEFORE WINDS BECOME LIGHT
SOUTHEASTERLY AS SURFACE HIGH PRESSURE CENTERED OVER THE CENTRAL
WASATCH MOUNTAINS GRADUALLY SHIFTS EAST INTO SOUTHWEST WYOMING
OVERNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY WASATCH RANGE AND WESTERN UINTAS THROUGH 800 PM
     THIS EVENING.
WY...NONE.

PUBLIC/HYDRO...YOUNG
AVIATION...CHURCH
Hazardous weather outlook, May 12, 6:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU MAY 12 2005

UTZ006>010-131300-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-WASATCH
PLATEAU/BOOK CLIFFS-
700 AM MDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN UTAH.

.DAY ONE... TODAY

THE LAST PIECE OF WHAT HAS BEEN A VIGOROUS SPRING STORM WILL EXIT
THE NORTHERN UTAH MOUNTAINS TODAY.  PERIODS OF SNOW...ESPECIALLY
THIS AFTERNOON...WILL BRING ADDITIONAL SNOW ACCUMULATIONS TO THE
MOUNTAINS.  A SNOW ADVISORY WILL REMAIN IN EFFECT FOR MOST OF THE
NORTHERN MOUNTAINS THROUGH 800 PM THIS EVENING.  SEE THE LATEST
SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

UTZ001>005-011-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WESTERN UINTA BASIN-
700 AM MDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHERN
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

THE LAST PIECE OF THE VIGOROUS SPRING STORM OVER THE INTERIOR WEST
WILL EXIT THE AREA TODAY.  LINGERING SHOWERS THIS MORNING MAY TURN
A BIT HEAVIER AND MORE WIDESPREAD DURING THE AFTERNOON. SHOWERS WILL
END EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

UTZ012>021-131300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, W Utah T X Nw/P X E Juab

When
May 12, 6:00 PM MST to 7:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
BROADCAST MEDIA

House destroyed by boulder in landslide.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468950.